Stevens–Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are two forms of a life-threatening condition affecting the skin in which cell death causes the epidermis to separate from the dermis. The syndrome is thought to be a hypersensitivity complex affecting the skin and the mucous membranes. Although the majority of cases are idiopathic, the main class of known causes is medications, followed by infections and (rarely) cancers.
There is agreement in the medical literature that Stevens–Johnson syndrome (SJS) can be considered a milder form of toxic epidermal necrolysis (TEN). These conditions were first recognised in 1922.
Both diseases can be mistaken for erythema multiforme. Erythema multiforme is sometimes caused by a reaction to a medication but is more often a type III hypersensitivity reaction to an infection (caused most often by Herpes simplex) and is relatively benign. Although both SJS and TEN can also be caused by infections, they are most often adverse effects of medications. Their consequences are potentially more dangerous than those of erythema multiforme.
Signs and symptoms
SJS usually begins with fever, sore throat, and fatigue, which is misdiagnosed and usually treated with antibiotics. Ulcers and other lesions begin to appear in the mucous membranes, almost always in the mouth and lips but also in the genital and anal regions. Those in the mouth are usually extremely painful and reduce the patient's ability to eat or drink. Conjunctivitis of the eyes occurs in about 30% of children who develop SJS. A rash of round lesions about an inch across arises on the face, trunk, arms and legs, and soles of the feet, but usually not the scalp.
Full article ▸